Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear stability of rarefaction waves for the compressible Navier-Stokes equations with large initial perturbation


Authors: Ran Duan, Hongxia Liu and Huijiang Zhao
Journal: Trans. Amer. Math. Soc. 361 (2009), 453-493
MSC (2000): Primary 35L65, 35L60
DOI: https://doi.org/10.1090/S0002-9947-08-04637-0
Published electronically: August 15, 2008
MathSciNet review: 2439413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The expansion waves for the compressible Navier-Stokes equations have recently been shown to be nonlinear stable. The nonlinear stability results are called local stability or global stability depending on whether the $ H^1-$norm of the initial perturbation is small or not. Up to now, local stability results have been well established. However, for global stability, only partial results have been obtained. The main purpose of this paper is to study the global stability of rarefaction waves for the compressible Navier-Stokes equations. For this purpose, we introduce a positive parameter $ t_0$ in the construction of smooth approximations of the rarefaction wave solutions for the compressible Euler equations so that the quantity $ \ell=\frac{t_0}{\delta}$ ($ \delta$ denotes the strength of the rarefaction waves) is sufficiently large to control the growth induced by the nonlinearity of the system and the interaction of waves from different families. Then by using the energy method together with the continuation argument, we obtain some nonlinear stability results provided that the initial perturbation satisfies certain growth conditions as $ \ell\to +\infty$. Notice that the assumption that the quantity $ \ell$ can be chosen to be sufficiently large implies that either the strength of the rarefaction waves is small or the rarefaction waves of different families are separated far enough initially.


References [Enhancements On Off] (What's this?)

  • 1. K. N. Chueh, C. C. Conley, and J. A. Smoller, Positively invariant regions for systems of nonlinear diffusion equations. Indiana Univ. Math. J. 26 (2) (1977), 373-392. MR 0430536 (55:3541)
  • 2. R. Duan, X. Ma, and H. J. Zhao, A case study of global stability of strong rarefaction waves for $ 2\times 2$ hyperbolic conservation laws with artificial viscosity. J. Differential Equations 228 (1) (2006), 259-284. MR 2254431 (2007d:35178)
  • 3. D. Hoff, Global solutions of the equations of one-dimensional, compressible flow with large data and forces, and with differing end states. Z. Angew. Math. Phys. 49 (5) (1998), 774-785. MR 1652200 (99m:35186)
  • 4. D. Hoff and J. A. Smoller, Solutions in the large for certain nonlinear parabolic systems. Ann. Inst. H. Poincaré Analyse Non Linéaire 2 (1985), 213-235. MR 797271 (87b:35078)
  • 5. L. Hsiao and S. Jiang, Nonlinear Hyperbolic-Parabolic Coupled Systems. In: Handbook of Differential Equations, Vol. 1: Evolutionary Equations. Chapter 4, PP287-384. Elsevier, 2004. MR 2103699 (2005j:35181)
  • 6. L. Hsiao, R. H. Pan, Zero relaxation limit to centered rarefaction waves for a rate-type viscoelastic system. J. Differential Equations 157 (1) (1999), 20-40. MR 1710012 (2000j:35183)
  • 7. F. M. Huang, A. Matsumura, and Z. P. Xin, Stability of contact discontinuities for the 1-D compressible Navier-Stokes equations. Arch. Rational Mech. Anal. 179 (1) (2006), 55-77. MR 2208289 (2007a:35119)
  • 8. F. M. Huang, Z. P. Xin, and T. Yang, Contact discontinuity with general perturbations for gas motions. Preprint 2004.
  • 9. A. M. Il$ '$in and O. A. Oleĭnik, Behavior of the solutions of the Cauchy problem for certain quasilinear equations for unbounded increase of the time. Amer. Math. Soc. Transl. Ser. 2 42 (1964), 19-23.
  • 10. A. Jeffrey and H. J. Zhao, Global existence and optimal temporal decay estimates for systems of parabolic conservation laws. I: The one-dimensional case. Appl. Anal. 70 (1-2) (1998), 175-193; II. The multidimensional case. J. Math. Anal. Appl. 217 (1998), 597-623. MR 1671563 (99m:35102)
  • 11. S. Jiang, G. X. Ni, and W. J. Sun, Vanishing viscosity limit to rarefaction waves for the Navier-Stokes equations of one-dimensional compressible heat-conducting fluids. SIAM J. Math. Anal. 38 (2) (2006), 368-384. MR 2237152 (2007e:35228)
  • 12. S. Jiang and R. Racke, Evolution Equations in Thermoelasticity. Chapman and Hall/CRC Monographs and Surveys in Pure and Applied Mathematics Vol. 112. Chapman and Hall/CRC Press, 2000. MR 1774100 (2001g:74013)
  • 13. S. Jiang and P. Zhang, Global weak solutions to the Navier-Stokes equations for a 1D viscous polytropic ideal gas. Quart. Appl. Math. 61 (2003), 435-449. MR 1999830 (2004e:76092)
  • 14. Y. Kagei and S. Kawashima, Local solvability of initial boundary value problem for a quasilinear hyperbolic-parabolic system. J. Hyperbolic Diff. Equations 3 (2) (2006), 195-232. MR 2229854 (2007c:35120)
  • 15. J. Kanel$ '$, On a model system of equations of one-dimensional gas motion (in Russian). Differencial$ '$nye Uravnenija 4 (1968), 721-734. MR 0227619 (37:3203)
  • 16. S. Kawashima, Systems of a Hyperbolic-Parabolic Composite, with Applications to the Equations of Magnetohydrodynamics. Thesis, Kyoto University, 1985.
  • 17. S. Kawashima and A. Matsumura, Asymptotic stability of travelling wave solutions of systems for one-dimensional gas motion. Commun. Math. Phys. 101 (1985), 97-127. MR 814544 (87h:35035)
  • 18. S. Kawashima, A. Matsumura, and K. Nishihara, Asymptotic behaviour of solutions for the equations of a viscous heat-conductive gas. Proc. Japan Acad. Ser. A 62 (1986), 249-252. MR 868811 (87k:35036)
  • 19. S. Kawashima and T. Nishida, Global solutions to the initial value problem for the equations of one-dimensional motion of viscous polytropic gases. J. Math. Kyoto Univ. 21 (4) (1983), 825-837. MR 637519 (84d:76042)
  • 20. T. P. Liu, Shock waves for compressible Navier-Stokes equations are stable. Commun. Pure Appl. Math. 39 (1986), 565-594. MR 849424 (87j:35247)
  • 21. T. P. Liu and Z. P. Xin, Nonlinear stability of rarefaction waves for compressible Navier-Stokes equations. Comm. Math. Phys. 118 (1988), 451-465. MR 958806 (89i:35112)
  • 22. T. P. Liu and Z. P. Xin, Pointwise decay to contact discontinuities for systems of viscous conservation laws. Asian J. Math. 1 (1997), 34-84. MR 1480990 (99b:35138)
  • 23. T. P. Liu and Y. N. Zeng, Large time behavior of solutions for general quasilinear hyperbolic-parabolic systems of conservation laws. Mem. Amer. Math. Soc. 125 (599) (1997), 1-120. MR 1357824 (97g:35107)
  • 24. A. Matsumura and T. Nishida, The initial value problem for the equations of motion of viscous and heat-conductive gases. J. Math. Kyoto Univ. 26 (1980), 67-104. MR 564670 (81g:35108)
  • 25. A. Matsumura and K. Nishihara, On the stability of travelling wave solutions of a one-dimensional model system for compressible viscous gas. Japan J. Appl. Math. 2 (1985), 17-25. MR 839317 (87j:35335a)
  • 26. A. Matsumura and K. Nishihara, Asymptotics toward the rarefaction waves of the solutions of a one-dimensional model system for compressible viscous gas. Japan J. Appl. Math. 3 (1986), 1-13. MR 899210 (88e:35173)
  • 27. A. Matsumura and K. Nishihara, Global stability of the rarefaction waves of a one-dimensional model system for compressible viscous gas. Comm. Math. Phys. 144 (1992), 325-335. MR 1152375 (93d:76056)
  • 28. A. Matsumura and K. Nishihara, Global asymptotics toward the rarefaction wave for solutions of viscous $ p$-system with boundary effect. Quart. Appl. Math. 58 (2000), 69-83. MR 1738558 (2001c:35037)
  • 29. K. Nishihara, T. Yang, and H. J. Zhao, Nonlinear stability of strong rarefaction waves for compressible Navier-Stokes equations. SIAM J. Math. Anal. 35 (6) (2004), 1561-1597. MR 2083790 (2005h:35232)
  • 30. K. Nishihara, H. J. Zhao, and Y. C. Zhao, Global stability of strong rarefaction waves of the Jin-Xin relaxation model for the $ p$-system. Comm. Part. Diff. Equs. 29 (9 & 10) (2204), 1607-1634. MR 2103847 (2006a:35198)
  • 31. M. Okada and S. Kawashima, On the equations of one-dimensional motion of compressible viscous fluids. J. Math. Kyoto Univ. 23 (1) (1983), 55-71. MR 692729 (85c:76050)
  • 32. D. Serre, Relaxations semi-linéaire et cinétique des systèmes de lois de conservation. Ann. Inst. H. Poincaré Anal. Non Linéaire 17(2) (2000), 169-192. MR 1753092 (2001g:35159)
  • 33. J. A. Smoller, Shock Waves and Reaction-Diffusion Equations. Springer-Verlag, 1994. MR 1301779 (95g:35002)
  • 34. G. Whitham, Linear and Nonlinear Waves. Wiley-Interscience, 1974. MR 0483954 (58:3905)
  • 35. Z. P. Xin, Zero dissipation limit to rarefaction waves for the one-dimensional Navier-Stokes equations of compressible isentropic gases. Comm. Pure Appl. Math. 46 (1993), 621-665. MR 1213990 (94c:76067)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L65, 35L60

Retrieve articles in all journals with MSC (2000): 35L65, 35L60


Additional Information

Ran Duan
Affiliation: Laboratory of Nonlinear Analysis, School of Mathematics and Statistics, Central China Normal University, Wuhan 430079, People’s Republic of China

Hongxia Liu
Affiliation: Department of Mathematics, Jinan University, Guangzhou 510632, People’s Republic of China

Huijiang Zhao
Affiliation: School of Mathematics and Statistics, Wuhan University, Wuhan 430072, People’s Republic of China
Email: hhjjzhao@hotmail.com

DOI: https://doi.org/10.1090/S0002-9947-08-04637-0
Keywords: Rarefaction waves, compressible Navier-Stokes equations, global stability, large initial perturbation.
Received by editor(s): April 9, 2007
Published electronically: August 15, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society